The European Physical Journal Special Topics

, Volume 223, Issue 13, pp 2705–2722 | Cite as

Continuation of periodic orbits in symmetric Hamiltonian and conservative systems

  • J. Galan-Vioque
  • F. J. M. Almaraz
  • E. F. Macías
Part of the following topical collections:
  1. Advanced Computational and Experimental Techniques in Nolinear Dynamics. Guest Editors: Elbert E.N. Macau and Carlos L. Pando Lambruschini (Eds.)


We present and review results on the continuation and bifurcation of periodic solutions in conservative, reversible and Hamiltonian systems in the presence of symmetries. In particular we show how two-point boundary value problem continuation software can be used to compute families of periodic solutions of symmetric Hamiltonian systems. The technique is introduced with a very simple model example (the mathematical pendulum), justified with a theoretical continuation result and then applied to two non trivial examples: the non integrable spring pendulum and the continuation of the figure eight solution of the three body problem.


Periodic Solution Periodic Orbit Hamiltonian System European Physical Journal Special Topic Bifurcation Diagram 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    H. Poincaré, Les méthodes nouvelles de la mécanique céleste (Gauthier-Villars, 1892)Google Scholar
  2. 2.
    M.C. Gutzwiller, Chaos in Classical and Quantum Mechanics (Springer Verlag, New York, 1990)Google Scholar
  3. 3.
    K.R. Meyer, J. Differ. Eqns. 39, 2 (1981)ADSCrossRefzbMATHGoogle Scholar
  4. 4.
    K.R. Meyer, G.R. Hall, Introduction to Hamiltonian Dynamical Systems and the N-Body Problem. Applied Mathematical Sciences 90 (Springer Verlag, New York, 1992)Google Scholar
  5. 5.
    B. Krauskop, H. Osinga, J. Galán-Vioque, Numerical Continuation Methods for Dynamical Systems: Path following and boundary value problems (Springer Verlag, Berlin, 2007)Google Scholar
  6. 6.
    C. Simó, In Cent ans après les Méthodes Nouvelles de H. Poincaré (Société Mathématique de France, 1996), p. 1Google Scholar
  7. 7.
    E.T. Whittaker, A Treatise on the Analytical Dynamics of Particles & Rigid Bodies (Cambridge University Press, 1947)Google Scholar
  8. 8.
    K.R. Meyer, Periodic solutions of the N-body problem, Lecture Notes in Mathematics, Vol. 1719 (Springer-Verlag, Berlin, 1999)Google Scholar
  9. 9.
    J. Sepulchre, R. MacKay, Nonlinearity 10, 679 (1997)ADSCrossRefMathSciNetzbMATHGoogle Scholar
  10. 10.
    A. Vanderbauwhede, Families of periodic orbits for autonomous systems. Dynamical Systems II, edited by A. Bednarek and L. Cesari (Academic Press, 1982), p. 427Google Scholar
  11. 11.
    J.A. Zufiría, Symmetry Breaking of Water Waves, Ph.D. Thesis, Applied Mathematics, Cal. Inst. of Technology, Pasadena, CA, 1987Google Scholar
  12. 12.
    D.G. Aronson, E.J. Doedel, H.G. Othmer, Int. J. Bifur. Chaos 1, 1 (1991)CrossRefMathSciNetGoogle Scholar
  13. 13.
    F.J. Muñoz-Almaraz, E. Freire, J. Galán, E.J. Doedel, A. Vanderbauwhede, Physica D 181, 1 (2003)ADSCrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    J.S.W. Lamb, J.A.G. Roberts, Physica D 181, 1 (2003)CrossRefMathSciNetGoogle Scholar
  15. 15.
    F.J. Muñoz-Almaraz, E. Freire, J. Galán, A. Vanderbauwhede, Cel. Mech. Dyn. Astr. 97, 17 (2007)ADSCrossRefzbMATHGoogle Scholar
  16. 16.
    E.J. Doedel, Congr. Numer. 30, 265 (1981)MathSciNetGoogle Scholar
  17. 17.
    E.J. Doedel, R. Paffenroth, A. Champneys, F. Fairgieve, Y.A. Kuznetsov, B. Oldeman, B. Sandstede, X. Wang, AUTO2000: Continuation and bifurcation software for ordinary differential equations. Department of Computer Science, Concordia University, Montreal, Canada, 2000, Website:
  18. 18.
    E.J. Doedel, H. Keller, J.P. Kernévez, Int. J. Bifur. Chaos 1, 745 (1991)CrossRefzbMATHGoogle Scholar
  19. 19.
    R. Broucke, P.A. Baxa, Celestial Mech. 8, 261 (1973)ADSCrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    J.P. van der Weele, E de Kleine, Physica A 228, 245 (1996)ADSCrossRefGoogle Scholar
  21. 21.
    J.M. Tuwankotta, F. Verhulst, Siam J. Appl. Math. 61, 1369 (2000)MathSciNetzbMATHGoogle Scholar
  22. 22.
    F.J. Muñoz-Almaraz, J. Galán, E. Freire, Bifurcation behavior of the spring pendulum (preprint)Google Scholar
  23. 23.
    J.J. Morales-Ruiz, Differential Galois Theory and Non-integrability of Hamiltonian Systems, Progr. Math., 179 (Birkhäuser, 1999)Google Scholar
  24. 24.
    R. Barrio, F. Blesa, M. Lara, Comput. Math. Appl. 50, 93 (2005) CrossRefMathSciNetzbMATHGoogle Scholar
  25. 25.
    T. Doillet-Grellier, Master Thesis Engineering School University of Sevilla, 2012Google Scholar
  26. 26.
    A. Kremer, Master Thesis Engineering School University of Sevilla, 2012Google Scholar
  27. 27.
    A. Kremer, T. Doillet-Grellier, J. Galán, Evolution of a Poincaré Map for the Spring-Pendulum System, (2012)
  28. 28.
    E.J. Doedel, R. Paffenroth, H. Keller, D. Dichmann, J. Galán-Vioque, A. Vanderbauwhede, Int. J. Bifur. Chaos 13, 1353 (2003)CrossRefzbMATHGoogle Scholar
  29. 29.
    J. Galán, F.J. Muñoz-Almaraz, E. Freire, E.J. Doedel, A. Vanderbauwhede, Phys. Rev. Lett. 88, 241101 (2002)ADSCrossRefMathSciNetGoogle Scholar
  30. 30.
    A. Chenciner, R. Montgomery, Ann. Math. 152, 881 (2000)CrossRefMathSciNetzbMATHGoogle Scholar
  31. 31.
    C. Moore, Phys. Rev. Lett. 70, 3675 (1993)ADSCrossRefMathSciNetzbMATHGoogle Scholar
  32. 32.
    C. Simó, New families of solutions in n-body problems, In Proceedings ECM 2000, Barcelona (2000)Google Scholar
  33. 33.
    C. Simó, Contemp. Math. 292, 209 (2002)CrossRefGoogle Scholar
  34. 34.
    C. Marchal, Celestial Mech. Dyn. Astron. 78, 279 (2000)ADSCrossRefMathSciNetzbMATHGoogle Scholar
  35. 35.
    G.D. Birkhoff, Amer. Math. Soc. 29, 1 (1927)CrossRefMathSciNetGoogle Scholar
  36. 36.
    D. Offin, Instability for symmetric periodic solutions of the planar three body problem, Technical report, 2001Google Scholar
  37. 37.
  38. 38.
    F.J. Muñoz-Almaraz, Continuación y bifurcaciones de órbitas periódicas en sistemas hamiltonianos con simetría, Ph.D. thesis, Universidad de Sevilla, 2003Google Scholar

Copyright information

© EDP Sciences and Springer 2014

Authors and Affiliations

  • J. Galan-Vioque
    • 1
  • F. J. M. Almaraz
    • 2
  • E. F. Macías
    • 1
  1. 1.Departamento de Matemática Aplicada II e Instituto de Matemáticas de la Universidad de SevillaSevillaSpain
  2. 2.Departamento de Ciencias Físicas, Matemáticas y de la ComputaciónUniversidad Cardenal HerreraAlfara del Patriarca - ValenciaSpain

Personalised recommendations